Thunderstorm Wind, Caldwell
- When
- July 20, 8:31 PM CST
- Where
- Caldwell County, Fredonia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.200, -88.070
Large branches were broken.
Clusters of thunderstorms with torrential rain and isolated damaging winds moved east-southeast across western Kentucky. The storms were focused along a stationary outflow boundary extending from southern Missouri into the Tennessee Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters of thunderstorms with torrential rain and isolated damaging winds moved east-southeast across western Kentucky. The storms were focused along a stationary outflow boundary extending from southern Missouri into the Tennessee Valley. The storms were enhanced by an upper-level disturbance that tracked east-southeast from the St. Louis area to southwest Indiana. Precipitable water values were around two inches. Heating of the very moist air mass resulted in strong instability, with mixed-layer capes over 2500 j/kg in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 5:35 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 635 PM CDT MON JUL 20 2015 .UPDATE... ISSUED AT 635 PM CDT MON JUL 20 2015 UPDATED AVIATION DISCUSSION ONLY. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 301 PM CDT MON JUL 20 2015 ABOVE AVERAGE CONFIDENCE IN THE SHORT TERM AS MODELS COMING INTO SOMEWHAT BETTER AGREEMENT. THIS AFTERNOON SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO FILL IN ACROSS THE AREA DUE TO THE PRESENCE OF A QUASI-STATIONARY FRONTAL BOUNDARY BISECTING OUR CWA FROM W-E...A VERY UNSTABLE AIRMASS IN PLACE...AND WEAK RIPPLES OF UPPER LEVEL ENERGY PASSING OVERHEAD. WITH SO MUCH INSTABILITY AND INCREASING WIND SHEAR...THERE IS A SLIGHT CHANCE FOR A FEW STORMS BECOMING SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND DEADLY LIGHTNING BEING THE PRIMARY THREATS. A COLD FRONT DIVING SOUTHEAST OUT OF THE PLAINS WILL PUSH THE AFOREMENTIONED BOUNDARY ACROSS THE REMAINDER OF OUR REGION THIS EVENING. AS RESULT... PRECIPITATION CHANCES INCREASE THIS EVENING INTO THE EARLY OVERNIGHT HOURS. BEYOND THAT PRECIPITATION SHOULD DIMINISH FROM NORTH TO SOUTH AND BY FIRST THING TUESDAY MORNING PRECIPITATION SHOULD BE LIMITED TO THE SOUTHERN HALF OF THE AREA. THE WESTERN PORTION OF THE SECOND FRONT IF FORECAST TO HANG UP JUST SOUTH AND WEST OF OUR CWA TUESDAY. ZONAL FLOW ALOFT COMBINED WITH DEEP MOISTURE POOLED ALONG AND SOUTH OF THE BOUNDARY WILL SET UP AN OVERRUNNING SCENARIO WHICH WILL SPREAD PRECIPITATION SLOWLY NORTHEAST ACROSS OUR CWA FROM TUESDAY AFTERNOON THROUGH THE END OF THE PERIOD. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 301 PM CDT MON JUL 20 2015 MID LEVEL SHRTWV ENERGY IN THE SLIGHTLY CYCLONIC NRN STREAM FLOW JUST TO THE NORTH OF A DEEP SOUTH RIDGE IS PROGGED TO BE IN THE VICINITY OF THE PAH FORECAST AREA AT THE BEGINNING OF THE EXTENDED FORECAST PERIOD. THIS...COMBINED WITH A SFC FRONTAL BOUNDARY IN OR NEAR SWRN PARTS OF OUR REGION...WILL PROBABLY TAP ENOUGH MOISTURE AND INSTABILITY FOR SCATTERED SHOWER AND TSTM DEVELOPMENT DURING THE HEATING OF THE DAY THU...MAINLY IN THE SWRN HALF OF THE REGION. POPS DIMINISH THROUGH FRI NIGHT AS ANTI-CYCLONIC MID LEVEL FLOW BEGINS TO TAKE OVER. A MORE MERIDIONAL TYPE SHRTWV IS SHOWN BY THE MED RANGE MODELS TO IMPINGE ON THE EXPANDING SRN CONUS RIDGE BY SAT. THIS COULD RESULT IN ISOLATED SHOWER AND TSTM ACTIVITY IN PARTS OF THE REGION... DESPITE SUBSIDENCE FROM THE RIDGE. THE LINGERING FRONTAL BOUNDARY WEST OF THE MS RIVER MAY ENHANCE SOME CONVECTION. DRIER AIR SHOULD TEND TO MOVE INTO OUR REGION FROM THE NW BY SAT NIGHT AND INTO SUNDAY. THERE IS UNCERTAINTY AS TO WHETHER ADDITIONAL NRN STREAM SHRTWV ENERGY SUN NIGHT WILL BE ENOUGH TO GENERATE SCATTERED CONVECTION AGAIN IN OUR REGION. FOR NOW THERE ARE SOME POPS FOR IT IN THE FORECAST...SUBJECT TO CHANGE. FOR EXAMPLE...THE 12Z ECMWF HAS TRENDED DRIER. EXPECT A WARM-UP BACK INTO THE 90S FROM THE LATTER HALF OF THE WEEKEND ON...AS HEIGHTS RISE. HUMIDITY WILL CONTINUE TO BE ON THE RATHER HIGH SIDE. && .AVIATION... ISSUED AT 635 PM CDT MON JUL 20 2015 SCATTERED SHOWERS AND TSTMS AHEAD OF A COLD FRONT HAVE DEVELOPED... AND WILL MOVE EWD ACROSS THE PAH FORECAST AREA MOSTLY DURING THE EVENING HOURS. VSBYS WILL PROBABLY GO IFR IN HEAVIER CONVECTION... WITH MVFR CIGS LIKELY. SOME STORMS MAY RESULT IN GUSTY WINDS...AND MAY BE SEVERE. IN THE WAKE OF THE CONVECTIVE SYSTEM...INCREASINGLY NWRLY WINDS...GENERALLY BELOW 10 KTS...SHOULD PREVAIL BEHIND THE FRONT LATER TONIGHT AND TUE. SOME MVFR/IFR FOG IS POSSIBLE AT ALL TAF SITES LATE IN THE NIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM/FIRE WX...JP LONG TERM/AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 309 PM CDT MON JUL 20 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-212015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 309 PM CDT MON JUL 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THIS AFTERNOON....THEN BECOME MORE NUMEROUS THROUGHOUT THE REGION TONIGHT...AS A COLD FRONT ENTERS THE AREA. A FEW OF THE STORMS THIS AFTERNOON COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER CONCERN TONIGHT. LOCALLY HEAVY RAIN AND LIGHTNING WILL ALSO BE CONCERNS THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES ARE EXPECTED TO WARM TO AROUND 105 DEGREES THIS AFTERNOON OVER FAR SOUTHEAST MISSOURI. FLOODING WILL CONTINUE ALONG THE WABASH...OHIO AND MISSISSIPPI RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES OF THUNDERSTORMS ARE FORECAST FOR ALL OR A PORTION OF THE AREA FROM TUESDAY THROUGH SUNDAY. THE BEST CHANCES THROUGH THE PERIOD WILL PERSIST OVER SOUTHEAST MISSOURI...AND THE GREATEST CHANCE WILL BE ON THURSDAY. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS THROUGH THE PERIOD. FLOODING WILL CONTINUE ALONG THE MISSISSIPPI...OHIO...AND WABASH RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT MON JUL 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM FUNNEL CLOUD FRUITLAND 37.45N 89.64W
07/20/2015 CAPE GIRARDEAU MO PUBLIC
PUBLIC REPORT OF FUNNEL CLOUD NEAR FRUITLAND VIA COUNTY
EM.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT MON JUL 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FUNNEL CLOUD ZALMA 37.14N 90.08W
07/20/2015 BOLLINGER MO EMERGENCY MNGR
TRAINED SPOTTER REPORT VIA EM OF FUNNEL CLOUD OVER ZALMA
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT MON JUL 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD 1 S FRUITLAND 37.43N 89.64W
07/20/2015 CAPE GIRARDEAU MO EMERGENCY MNGR
TRAINED SPOTTER REPORT VIA EM OF FUNNEL CLOUD ALONG
INTERSTATE 55 JUST SOUTH OF FRUITLAND.
&&
SMITTYThe Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 02:33 UTC.
3 thunderstorm wind. Local standard time, as filed.
Large branches were broken.
A microburst with peak winds estimated near 80 mph raked parts of Caldwell County. Dozens of tree limbs and at least a dozen trees were blown down. Power lines were downed by a fallen tree. The roof of a farm shed was blown off. Two windows were blown out of a storefront in downtown Princeton. Several small signs were blown down. The path of the microburst began along Highway 91 northwest of Princeton. The path extended southeastward across the city of Princeton, reaching a maximum width of 4000 yards. The path length was just over 9 miles.
Trees and power lines were blown down, resulting in spotty power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586993, 586991, 586990.